Jump to content
Clank

Clank: Sertraline taken away the girl I love

Recommended Posts

Clank

Hi all,

 

New member here. First off, I'd like to apologise in advance if this is considered inappropriate in any way; I hope it's not, and I'm in the right place, but I'm at my wit's end and I just need to find someone, somewhere I can talk about this stuff...

 

Second off - I apologise if this is long, or rambles... there is an actual question at the end honest :-).

 

Third off, before I get to the point, I should mention that although this story isn't really about me, my background with mental health experiences obviously colours my views: I'm from a single parent family, and my mother attempted suicide several times when I was young; she went through the years of changing diagnoses at the hands of the NHS; the most stable diagnosis for the last few years has been Borderline Personality Disorder alongside Bipolar Disorder; her drugs regimen has changed more times than I can remember (and, as is the nature of bipolar is not terribly stable now,) but suffice to say I have grown up seeing many of the horrors that psychiatric medicine can unleash over the years, but I can also understand the good it can do and have seen the positive effects.

 

Anyway, this post is not about my mother, or even me, it's about my partner.

 

 

My partner was, is I hope, the most wonderful girl in the world. We fell head over heels in love three years ago, and until recently i still felt we were... She was always 'high maintenance' (and once a month *incredibly* high maintenance, lol,) but then I guess I am a bit too - we're both emotional people, boy could we argue, but we argued to make up half the time lol, and the making up was... fantastic. Even after two years, it was like falling in love again every time we met. She is the best thing that ever happened to me.

 

Anyway, she was very close to her dad, who sadly passed away a bit over a year ago, following a long and very traumatic illness (he was only in his 50s.) I did my best to support her through the illness and after his death, but it wasn't easy, she took it badly but her mother took it worse, so there was a hell of a lot of pressure. Things like losing her job (and then me losing mine) didn't help, but we got through it; up until nearing the first anniversary of his death.

 

She was struggling, so she went to her GP; I hoped he might refer her for counselling... But instead she came back with a prescription for Sertraline. "Just to take the edge off," she said... Naturally, I felt like a failure, but also terrified, I've seen what withdrawal can do and what dependency looks like with my mother... I also thought the doc should never have prescribed them, that grieving after such a torrid time is natural, not a medical condition.

 

But I also thought it wasn't my job to argue with a doctor - after blaming myself for my mother's condition half my childhood i could hardly intervene and stop her taking them and then blame myself forever if she did something terrible - so i decided to just be as supportive as i can be.

 

 

Things were going ok for a couple of months, not brilliant but ok, side effects not too bad; then she went back to the GP for a followup. Based on scores on a questionnaire, he declared that the drugs were 'working' but not 'fast enough', so he doubled her dose, from 50mg/day to 100mg.

 

Since then, I've lost the love of my life.

 

She looks the same, but... it feels like she's been scooped out inside, replaced with one of the Stepford Wives; she doesn't get sad any more, ever... But she doesn't feel anything any more. She seems incapable of expressing emotion, love at all... I don't mean sex, I was expecting those problems, and I was ready to support her and cope with that, but i mean any kind of tenderness or affection or emotion at all.

 

She sometimes remembers to say the right words, but it's like the light has gone out of her eyes.

 

It's killing me... I don't want to sound pathetic, but I want to be loved too, I need some kind of emotional support, I've done, I am doing everything I can to support her because I love her - or at least, I pray the girl I love is still in there - but I am getting nothing back and now it's driving me into depression and I don't know if there's any light at the end of the tunnel. She doesn't laugh, smile, feel anything at all any more.

 

What scares me most of all is that she might be gone for good?

 

 

Will I ever get her back? If she ever comes off these wretched drugs, will my girlfriend come back, or is she gone forever?

 

And how long will it take? I understand the need for tapering, taking it slowly, i've got to support her and take her through that when the time comes, but how long will it take to get her back?

 

 

 

I'm terrified I've lost her.

 

I'm so sorry if this came over as a whinge or a moan... I've just got no one i can talk to who will understand, and I so need to get this off my chest...

Share this post


Link to post
Jemima

Clank, I moved your topic to the Intro section since it's your first post telling us about your problems with antidepressants. Please continue to post here by coming back to this thread and clicking on "Add Reply" at the bottom of the page.

 

Most people on this forum will agree that your partner should never have been drugged up for normal grief and definitely not at a high dose or for a year. Unfortunately this sort of thing happens a lot.

 

Are you able to talk with her about getting off the drugs? Is she at all aware of how she's changed?

 

Yes, she's still in there and not gone forever, but it will take a while to get off the antidepressant and probably a while longer for her "self" to come back. Normal emotions seem to be the last thing to return after getting off the drugs. There's lots of information here on how to taper off of antidepressants (see the Tapering discussion) and what to do about withdrawal symptoms (see Symptoms and what helps).

 

I'm sorry that drugs have so messed up your wonderful relationship. Welcome to the forum. You've come to the right place.

Share this post


Link to post
strawberry17

Hi Clank

Welcome to the forums, I knew straight away you were from the UK from the "sertraline" in your heading. I was on sertraline for quite a few years, I can relate to most of what you've written. You can learn a lot yourself from these forums and in particular the tapering section, but I guess your partner has got to reach that place where she wants to do something about it herself.

Have you tried talking to her about it?

It's appalling that these drugs are dished out so readily.

strawberry

Share this post


Link to post
Altostrata

Welcome, Clank.

 

I can tell you from personal experience that SSRIs can cause an emotional anesthesia. That may, indeed, be how they "work" for some people. You cannot say you are depressed or in emotional pain when you pretty much feel only complacent.

 

Your partner may wish to carefully exit from the medication. Grief, however intense, diminishes in time and she may be past the most painful part now.

 

Here is a topic about tapering sertraline: http://survivingantidepressants.org/index.php?/topic/1441-tips-for-tapering-off-zoloft-sertraline/

Share this post


Link to post
dalsaan

Hi clank

 

Grief does diminish with time but it might still be worth encouraging her to see a counsellor. My father died a long traumatic death. Whilst I'm over the significant grief of his loss, the manner of his death haunted me for a long time

 

That's why I went on ads as well. With the right support your partner can come back from this. I wish you all the best

 

Dalsaan

Share this post


Link to post
SmallBlueThing

Hi Clank,

 

this is the first time I'm posting here too, although I've been a member for almost a year. I will post a personal introduction in the coming days but for now I just want to say that I've been trying to get off sertraline (Zoloft) for three years, and the sooner you girlfriend starts tapering the better. I was up to 100 mg for a couple of weeks, and that was like being emotionally castrated. She will be back, but it may take time, depending on how sensitive she is to WD symptoms. If she hasn't been on 100 mg for very long, she may be able to cut back to 75 mg in one go (which is neat: sertraline comes in 100 mg, 50 mg and 25 mg doses).

If in doubt, just take it very carefully and get a pill cutter (guillotine style) and take it slower. The important thing, in my opinion, is to start. Just start tapering, with however little at a time! A good idea is to follow the instructions for sertraline tapering on this site. Personally, I've realised I can NEVER go faster than 5 per cent montly - but then I've been on the drug for four years. Taking the drug as a liquid solution kills my stomach so doesn't work for me.

 

Just wanted to add that I have an understanding husband who has been supporting me all this time. He's my life saver. Your girlfriend is lucky to have you.

Share this post


Link to post
peggy

Hi Clank,

Welcome and I am sorry for your past and present issues with psychiatric medications... I think your gf is very lucky to have a man who has an understanding of the horrors of these drugs. You will probably need to be quite delicate in the way that you approach the issue - especially if she thinks she is feeling well and the drugs are helping. You haven't lost her, she is still there.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy